Alert archive / Wyoming / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 196, NWS Cheyenne, WY

July 29, 2013Platte County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 29, 2013, 4:12 PM MDT for Platte County, Wyoming. It was in force for 33 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 29, 2013, 4:12 PM MDT (22:12 UTC)
Expired
Jul 29, 2013, 4:45 PM MDT
In force
33 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Platte County, WY

The radar

The Cheyenne radar (KCYS), 118 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 29, 4:30 PM MDTHAIL 0.511 N Wheatland, WY
Jul 29, 4:38 PM MDTHAIL 111 N Wheatland, WYTHE HAIL IS PILING UP ALONG THE INTERSTATE 25 NEAR MILE POST 91.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 12:00Z, 10.2 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2013-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2013-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
366 J/kg
Mixed-layer CIN
-123 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

720 
WUUS55 KCYS 292212
SVRCYS
WYC031-292245-
/O.NEW.KCYS.SV.W.0196.130729T2212Z-130729T2245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
412 PM MDT MON JUL 29 2013

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PLATTE COUNTY IN SOUTHEAST WYOMING...

* UNTIL 445 PM MDT

* AT 408 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
  WHEATLAND...AND MOVING EAST AT 15 MPH.

  HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
           DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
           WIND DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  GRAYROCKS RESERVOIR AND GUERNSEY.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILEPOSTS 83 AND 93.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4233 10466 4208 10466 4210 10512 4223 10512
TIME...MOT...LOC 2212Z 265DEG 11KT 4218 10500

HAIL...1.50IN
WIND...60MPH

$$

TJT
3 follow-up statements
427 
WWUS55 KCYS 292233
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
433 PM MDT MON JUL 29 2013

WYC031-292245-
/O.CON.KCYS.SV.W.0196.000000T0000Z-130729T2245Z/
PLATTE WY-
433 PM MDT MON JUL 29 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL PLATTE
COUNTY UNTIL 445 PM MDT...

AT 431 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF
WHEATLAND...AND MOVING EAST AT 10 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GUERNSEY AND GRAYROCKS RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4216 10512 4223 10512 4233 10466 4208 10466
TIME...MOT...LOC 2233Z 253DEG 10KT 4220 10493

HAIL...1.50IN
WIND...60MPH

$$

TJT
823 
WWUS55 KCYS 292240
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
440 PM MDT MON JUL 29 2013

WYC031-292245-
/O.CON.KCYS.SV.W.0196.000000T0000Z-130729T2245Z/
PLATTE WY-
440 PM MDT MON JUL 29 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL PLATTE
COUNTY UNTIL 445 PM MDT...

AT 436 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES SOUTHWEST
OF GUERNSEY...AND MOVING EAST AT 10 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.

SOURCE...LAW ENFORCEMENT. QUARTER SIZED HAIL WAS REPORTED AT MILE
         MARKER 91 ON INTERSTATE 25.

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT WIND
         DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
GUERNSEY AND GRAYROCKS RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. PREPARE IMMEDIATELY FOR LARGE DESTRUCTIVE
HAIL CAPABLE OF PRODUCING SIGNIFICANT DAMAGE. PEOPLE OUTSIDE SHOULD
MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS!

&&

LAT...LON 4216 10512 4223 10512 4233 10466 4208 10466
TIME...MOT...LOC 2240Z 253DEG 10KT 4221 10490

HAIL...1.50IN
WIND...60MPH

$$

TJT
711 
WWUS55 KCYS 292244
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
444 PM MDT MON JUL 29 2013

WYC031-292254-
/O.EXP.KCYS.SV.W.0196.000000T0000Z-130729T2245Z/
PLATTE WY-
444 PM MDT MON JUL 29 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PLATTE COUNTY WILL
EXPIRE AT 445 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

HOWEVER...SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM OVER 
CENTRAL PLATTE COUNTY NEAR GUERNSEY.

LAT...LON 4216 10512 4223 10512 4233 10466 4208 10466
TIME...MOT...LOC 2244Z 253DEG 10KT 4221 10489

$$

TJT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 29, 3:29 PM MDT, 43 minutes earlier.

Area forecast discussion, Jul 29, 3:29 PM MDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
329 PM MDT MON JUL 29 2013

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 243 PM MDT MON JUL 29 2013

SHOWERS AND THUNDERSTORMS HAVE AGAIN DEVELOPED THIS AFTERNOON.
THE RISK OF SEVERE STORMS IS LOW BUT NOT 100 PERCENT OUT OF THE
QUESTION. LATEST MESO ANALYSIS FROM SPC SHOWING 1000-2000 J/KG
MOST UNSTABLE CAPE WITH 30-35 KTS OF 0-6 KM SHEAR. THIS IS
CERTAINLY ENOUGH FOR A FEW ISOLATED SEVERE THUNDERSTORMS BUT THE
OVERALL THREAT IS LOW. MAIN CONCERN WITH ANY LARGER STORMS WOULD
BE FOR MARGINAL SEVERE SIZED HAIL.

THE OTHER CONCERN TONIGHT IS THIS POTENTIAL FOR LOCALLY HEAVY RAIN
INTO THE MOUNTAIN THROUGH THIS EVENING. SHOWERS AND THUNDERSTORMS
HAVE ALREADY DEVELOPED OVER THE SNOWY AND SIERRA RANGE AHEAD OF A
SHORTWAVE OVER NORTHERN UTAH. SHORTWAVE WILL CONTINUE ON ITS EAST-
NORTHEAST TRACK TONIGHT...MOVING ALONG THE WYOMING/COLORADO BORDER.
SHOULD SHOWERS AND THUNDERSTORMS TRAIN OVER BURN SCARS...FLASH
FLOODING COULD BECOME POSSIBLE. SHOWERS AND THUNDERSTORMS WILL
BECOME LESS NUMEROUS AFTER MIDNIGHT WITH THE LOSS OF LOW LEVEL
INSTABILITY. MOST ACTIVITY SHOULD END BY LATE TONIGHT.

SLIGHTLY DRIER UNDER WESTERLY FLOW ALOFT WILL BRING WARMER
TEMPERATURES TOMORROW WITH LESSER CHANCES FOR THUNDERSTORMS TO
MOST OF THE AREA. MAINLY EXPECTING ISOLATED THUNDERSTORMS DURING
THE AFTERNOON WITH THE SEVERE THREAT VERY LOW. HIGHER CAPE VALUES
SHOULD BE WELL EAST OF THE CWA SHOULD THE NAM VERIFY. SHOULD BE
GARDEN VARIETY SHOWERS AND THUNDERSTORMS IN THE AFTERNOON AND
EVENING. ISOLATED SHOWERS COULD LINGER INTO THE TUESDAY NIGHT AS A
FRONTAL BOUNDARY MOVES THROUGH THE AREA. THIS BOUNDARY WITH LOW
LEVEL COOLING WILL COMBINE WITH UPPER LEVEL RIDGING AND WARM AIR
ALOFT WEDNESDAY TO MAINLY KEEP SHOWERS AND THUNDERSTORMS AT BAY
WITH A CAP IN PLACE.

LONG TERM...(WEDNESDAY NIGHT THROUGH MONDAY) ISSUED AT 300 PM MDT
MON JUL 29 2013

MINOR CHANGES ANTICIPATED THROUGH THIS PERIOD WITH THE PATTERN
FEATURING AN UPPER RIDGE WAVERING ALONG OR JUST EAST OF THE ROCKY
MTNS. MONSOONAL MOISTURE WILL PERSIST OVER THE AREA THUS WIDELY
SCATTERED MAINLY AFTERNOON AND EVENING SHOWERS AND STORMS WILL
ALSO PERSIST...SOME DAYS A LITTLE MORE NUMEROUS THAN OTHER DUE TO
WEAK HARD-TO-DISCERN IMPULSES MOVING ACROSS. LITTLE CHANGE IN
TEMPERATURES LIKEWISE. SOME STRONGER STORMS MAY OCCUR OVER THE
PLAINS THURSDAY AND FRIDAY AS INSTABILITY INCREASES SOME.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY MORNING)
ISSUED AT 1127 AM MDT MON JUL 29 2013

MVFR CONDITIONS WILL CONTINUE INTO THIS AFTERNOON OVER MUCH OF THE
NEBRASKA PANHANDLE WITH SLOW IMPROVEMENT.  WIDELY SCATTERED SHOWERS
AND TSTMS DEVELOPING ALONG THE LARAMIE RANGE BY MID-AFTN SHOULD THEN
SPREAD EASTWARD OVER THE PLAINS THROUGH THE EVENING BEFORE ENDING.

&&

.FIRE WEATHER...
ISSUED AT 243 PM MDT MON JUL 29 2013

ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THIS WEEK SO MINIMAL
FIRE WEATHER CONCERNS. WINDS WILL GENERALLY BE LIGHT SIDE
AND HUMIDITIES ON THE HIGH SIDE. THE ONE EXCEPTION WILL BE
TUESDAY AFTERNOON OVER CARBON COUNTY WHERE MARGINAL RED FLAG
CONDITIONS WILL BE POSSIBLE IN LOWER ELEVATIONS FOR A BRIEF PERIOD
OF TIME. OTHERWISE EXPECTING ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS NEARLY EVERY DAY THIS WEEK. THE MAIN CHANCES WILL
BE IN THE AFTERNOON AND EVENING BUT SOME OVERNIGHT PRECIPITATION
WILL BE POSSIBLE A FEW NIGHTS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...LIEBL
LONG TERM...RE
AVIATION...RE
FIRE WEATHER...LIEBL
Hazardous weather outlook, Jul 29, 3:00 PM MDT, 1 hour 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
300 PM MDT MON JUL 29 2013

WYZ101>119-301215-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
300 PM MDT MON JUL 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND OVER
SOUTHEAST WYOMING THIS AFTERNOON AND EVENING. SEVERE STORMS
GENERALLY ARE NOT EXPECTED...HOWEVER A FEW SEVERE THUNDERSTORM ARE
NOT OUT OF THE QUESTION EAST OF THE LARAMIE RANGE WITH HAIL TO THE
SIZE OF QUARTERS BEING THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING MAINLY ALONG AND EAST OF THE LARAMIE RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-301215-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
300 PM MDT MON JUL 29 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL BE FOUND OVER
SOUTHEAST WYOMING THIS AFTERNOON AND EVENING. SEVERE STORMS
GENERALLY ARE NOT EXPECTED...ALTHOUGH A FEW SEVERE THUNDERSTORM ARE
NOT OUT OF THE QUESTION WITH HAIL TO THE SIZE OF QUARTERS BEING THE
MAIN THREAT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

LIEBL

In the hours before

Special weather statement, Jul 29, 4:06 PM MDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
406 PM MDT MON JUL 29 2013

WYZ106-107-292245-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-EAST PLATTE
COUNTY WY-
406 PM MDT MON JUL 29 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PLATTE COUNTY UNTIL 445
PM MDT...

AT 404 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF WHEATLAND...MOVING EAST AT 15
MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  WHEATLAND...
  GRAYROCKS RESERVOIR...

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 78 AND
94.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4225 10467 4192 10467 4209 10516 4227 10512
TIME...MOT...LOC 2206Z 279DEG 14KT 4216 10501

TJT

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 6:46 PM MDTSpecial Weather StatementCYSNiobrara44 min
Jul 28, 7:04 PM MDTSpecial Weather StatementCYSPlatte41 min
Jul 28, 8:26 PM MDTSpecial Weather StatementCYSConverse49 min
Jul 28, 9:18 PM MDTSpecial Weather StatementCYSConverse42 min
Jul 28, 10:28 PM MDTSpecial Weather StatementCYSNiobrara47 min
Jul 29, 4:06 PM MDTSpecial Weather StatementCYSPlatte39 min
Jul 29, 4:22 PM MDTSpecial Weather StatementCYSLaramie38 min
Jul 29, 4:53 PM MDTSpecial Weather StatementCYSPlatte52 min
Jul 29, 5:04 PM MDTSevere Thunderstorm WarningCYSGoshen, Platte26 min
Jul 29, 5:30 PM MDTSpecial Weather StatementCYSPlatte45 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.